Hail, Scott
- When
- May 9, 5:50 PM EST
- Where
- Scott County, 4 mi WSW of Huntsville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.400, -84.550
Penny size hail covered the ground four miles west southwest of Huntsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Penny size hail covered the ground four miles west southwest of Huntsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 1:40 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SUN MAY 9 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE RIDGE CONTINUES TO EXTEND NW THROUGH THE SOUTHERN APPALACHIANS INTO E TN. HIGH PRESSURE RIDGE ALOFT SHIFTS EAST ALLOWING FOR A MORE SOUTHERLY FLOW AND INCREASED LAYER RH. MODELS ADVECT SOME COOLER AIR IN FROM THE EAST AND HIT THE CLOUD COVER PRETTY HARD ON MONDAY. MOS MAX NUMBERS DOWN ABOUT 5 DEGREES FROM TODAYS READINGS AND THIS LOOKS OVERDONE. WILL STAY ON HIGH SIDE OF MOS. SIMILAR SOLUTION FOR TUE. FOR MINS...WILL LEAN TOWARD COOLER NGM MOS. A GRADUAL INCREASING POP TREND FAVORING DIURNAL OROGRAPHIC DEVELOPMENT. HOWEVER SOME BOUNDARIES COULD LAUNCH STRAY ACTIVITY AS UNSTABLE AIRMASS PERSISTS. .LONG TERM (WEDNESDAY THROUGH SUNDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH THE DIURNAL SLIGHT CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT CONSIDERABLY SLOWER THAN PREVIOUS RUNS. WENT WITH HPC DISCUSSION AND TIMING...FROPA NOW EXPECTED ON SUNDAY. MOISTURE CONTINUES TO INCREASE AHEAD OF FRONT...WENT WITH CHANCE POPS FOR FRIDAY THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 85 62 82 / 20 20 20 40 KNOXVILLE, TN 61 84 62 83 / 20 20 10 30 BRISTOL, TN 57 83 57 81 / 30 20 20 30 OAK RIDGE, TN 60 83 61 82 / 20 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MRX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EDT SUN MAY 9 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-100900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- 510 AM EDT (410 AM CDT) SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON... MAINLY IN THE HIGHER TERRAIN ALONG THE TENNESSEE AND NORTH CAROLINA STATELINE. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE AREA OF HIGH PRESSURE WILL WEAKEN ALONG WITH A SLIGHT INCREASE IN MOISTURE...AS SEVERAL WEAK UPPER LEVEL DISTURBANCES AFFECT THE REGION. THUS...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE BETTER COVERAGE BEING TUESDAY AND AGAIN ON THE WEEKEND. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395134.